Thunderstorm Wind, Taos
- When
- June 14, 4:31 PM MST to 4:33 PM MST
- Where
- Taos County, (Skx)taos Muni Airport
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.460, -105.670
The Taos Airport reported a peak wind gust up to 61 mph.
Increasing moisture and instability across the region ahead of the remnant circulation of Tropical Storm Bud led to showers and thunderstorms across New Mexico on June 14th. Enough low level dry air was still in place across parts of the area to result in a mixture of wet and dry showers and storms with strong outflow winds and blowing dust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Increasing moisture and instability across the region ahead of the remnant circulation of Tropical Storm Bud led to showers and thunderstorms across New Mexico on June 14th. Enough low level dry air was still in place across parts of the area to result in a mixture of wet and dry showers and storms with strong outflow winds and blowing dust. A dry storm that passed over the Taos Airport produced a peak wind gust up to 61 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 14, 4:20 PM MST, 11 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 520 PM MDT Thu Jun 14 2018 .AVIATION... 00Z TAF CYCLE Short-lived MVFR conditions and mt obscurations are possible in/near showers and storms until around 06Z. Strong and gusty winds are also likely in/near showers and storms. Cell motion mainly to the northeast and east. Otherwise, bkn mid to high level clouds as the upper high center continues to shift into TX allowing increasing moisture from the south to move into NM. Expect sct to nmrs showers and storms to redevelop aft 15/18Z over wrn and central NM. && .PREV DISCUSSION...240 PM MDT Thu Jun 14 2018... .SYNOPSIS... The coverage of showers and thunderstorms will continue to increase through Friday. The remnants of Tropical Storm Bud will slide north across New Mexico Saturday and bring a widespread area of rain with scattered thunderstorms. Locally heavy rainfall is expected and the risk for flash flooding will increase, especially over recent burn areas. Temperatures will trend below normal for central and western New Mexico Saturday. Drier air will arrive over western New Mexico Sunday and force the focus for storms east of the central mountain chain through Monday. The next significant surge of moisture is on the way Tuesday with a strong back door cold front. && .DISCUSSION... Confidence has increased considerably on the timing of significant precip moving northward over NM Friday night through Saturday night with the remnants of Tropical Storm Bud. A Special Weather Statement will be issued today highlighting the expected scenario. Convective coverage has shifted more into central and western NM today. The atmosphere is still in the moistening phase so expect more strong outflow winds, blowing dust, and smaller footprints of moderate to heavy rainfall. Moisture will increase moreso tonight as deep layer flow becomes more southerly and opens the door to flow associated with Tropical Storm Bud. Friday will see similar coverage of storms but with larger footprints of heavy rainfall. Temperatures will cool another few degrees and be close to normal. The latest guidance is beginning to come into good agreement on the timing and coverage of heaviest precip Friday night through Saturday night. The 12Z NAM and GFS show two areas of QPF moving north across the state. The first comes Friday night west of the Cont Dvd with moderate to locally heavy QPF, followed by the second and much more widespread QPF in association with the remnant circulation of Bud Saturday and Saturday night. Model PWATs increase to near record values Saturday with marginal instability beneath the remnant wave. This should translate into a slug of efficient warm rain processes for central and western NM with embedded storms. Instability is more impressive over eastern NM and guidance develops a convective line oriented parallel to the mean flow Saturday night. This may translate into training storms with very heavy rainfall. As a result, there is potential for flooding just about anywhere in the forecast area, especially on recent wildfire burn areas. Drier and more stable conditions are still expected to arrive from the west Sunday and Monday with the focus for storms mainly over eastern NM. Some recycled moisture will still allow for a few storms to pop around the central high terrain. Guidance is now in very good agreement with a significant uptick in showers and storms beginning Tuesday. Guyer && .FIRE WEATHER... Another round of showers and thunderstorms is firing over mainly western NM as well as the east slopes of the central mountains. They will continue into tonight, with the storms in the west trying to hold together as they drop into the Rio Grande Valley, and the east slope storms moving onto the eastern plains. Minimum RH recoveries will be fair to good. Moisture will continue to increase Friday as we begin to get the first sign of subtropical moisture from now Tropical Storm Bud in western NM. Rain chances will increase in the west Friday and really ramp up over the west and central areas Friday night. RH recoveries Friday night will be good to excellent area wide. The most widespread and intense rainfall will fall on Saturday as the remnant upper low of bud moves from southwest to northwest across the state. Flash flooding will be a concern in some areas, with exceptionally serious concerns on the fresh burn scars. Saturday night will remain active, then a drying trend is still expected for Sunday from west to east. Rainfall amounts will average 0.50 to 1.00 inches over much of the area from Friday night through Saturday night, aside from perhaps the northeast. Monday may be the driest day of next week with nothing in the west, and isolated to scattered POPS in the east. Then subtropical moisture from the Gulf of Mexico will invade the state next Tuesday and linger into Thursday. Highest POPS should be in the east, but there is a good chance western areas get some more rain as well. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 335 AM MDT Thu Jun 14 2018 NMZ501>540-151130- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 335 AM MDT Thu Jun 14 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Isolated thunderstorms will develop over most mountain ranges today, moving from west to east out over the lower elevations during the late afternoon and early evening. Main impact will be brief heavy rain along with gusty outflow winds and local areas of blowing dust. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Widespread numerous showers and thunderstorms are expected late Friday night into Saturday as the remnants of Tropical Storm Bud move through. Storm motions will be relatively slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near ongoing fires and recent burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 33
Special Weather Statement National Weather Service Albuquerque NM 135 PM MDT THU JUN 14 2018 NMZ508-520-142000- Southwest Mountains-Lower Rio Grande Valley- 135 PM MDT THU JUN 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SOCORRO COUNTY UNTIL 200 PM MDT... At 135 PM MDT, Doppler radar was tracking a strong thunderstorm 24 miles north of Monticello, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. This storm will remain over mainly rural areas of southwestern Socorro County. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3368 10751 3381 10754 3391 10721 3365 10715 TIME...MOT...LOC 1935Z 260DEG 12KT 3376 10741 34
Special Weather Statement National Weather Service Albuquerque NM 308 PM MDT Thu Jun 14 2018 NMZ501>540-151100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County- Southwest Chaves County- 308 PM MDT Thu Jun 14 2018 ...WIDESPREAD MODERATE TO HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING EXPECTED FRIDAY NIGHT THROUGH SATURDAY NIGHT... Showers and thunderstorms with heavy rainfall will increase over New Mexico through Saturday as deeper moisture works north into the state. The most widespread and impactful rainfall will move across the region Friday night through Saturday night as the remnants of Tropical Storm Bud move across New Mexico. The first impulse of showers and thunderstorms will move north through western New Mexico Friday night. The second and most widespread moderate to heavy rainfall will move north through the western two thirds of New Mexico Saturday. A third area of heavy rainfall is expected to move north through eastern New Mexico Saturday night. Widespread rainfall amounts between one half inch and one inch are anticipated between Friday night and Saturday night. Localized amounts of two to three inches are possible, therefore flash flooding may occur just about anywhere in New Mexico. The greatest threat for flash flooding will be near recent wildfire burn scars where mud slides, rock slides, and debris flows will be possible. Folks are encouraged to stay alert to the latest forecasts, hazardous weather watches and warnings through the busy holiday weekend. Be aware of your surroundings if venturing outdoors and have a plan to reach higher ground in the event of a flash flood. Stay alert to the latest weather information at weather.gov/abq, NOAA Weather Radio, or your favorite media outlet. The latest road conditions can be found at nmroads.com or by dialing 5-1-1.
The Albuquerque radar (KABX), 179 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
The Taos Airport reported a peak wind gust up to 61 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750774.